June 5, 2020
Six people have died, likely from a fentanyl overdose, in the Leeds, Grenville and Lanark area in the past two months. This is the same number of deaths as are usually seen over an entire year. During May, the hospitals have also seen an increase of people presenting to the emergency department with an overdose.
The Health Unit, along with community partners, suspect the increase in overdoses are a result of a toxic supply of substances, COVID-19 related stresses and a change in the availability of health and social services. The stress, uncertainty and anxiety associated with the COVID-19 pandemic may lead to increased substance use amongst vulnerable populations.
Harm reduction supplies (single use equipment and naloxone) and further access to services and referrals will continue to be offered throughout Leeds, Grenville and Lanark during the COVID-19 pandemic. Please visit the Health Unit website for more information.
The risk of a drug overdose and a fatal reaction can be reduced by following safer use practices;
- Carry a naloxone kit
- Importance of calling 911 in the event of an overdose
- Avoid mixing substances
- Use a small test dose first
- Do not use alone
An overdose is a medical emergency. Anyone who suspects or witnesses an overdose should call 9-1-1. The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses or responds to an overdose and calls 9-1-1.
People who use substance are encouraged to not use alone, and take the necessary precautions to prevent the spread of COVID-19 within the community including;
- Frequent hand washing for at least 20 seconds
- Limit the number of people who you use with
- Maintain physical distancing of 2 meters
- Clean and disinfect all surfaces where substances are being prepared
- Avoid sharing and/or reusing of equipment
For media interviews, contact: Susan Healey, Communications Co-ordinator 613-802-0550.